Illinois, 2025

Damaging Wind in Illinois, July 16, 2025

July 16, 2025 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms produced isolated wind damage during the late morning of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced isolated wind damage during the late morning of July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 10:32 AM CST, 22 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms are expected this afternoon into the early evening. There is a level 2/5 severe weather risk for most of the area with damaging winds as the primary severe weather hazard.
  • Hot and humid conditions are expected today with peak heat indices of around 100 degrees.
  • MUCH cooler and less humid Thursday with gusty northerly winds and dangerous swimming conditions at Lake Michigan beaches.
  • Periods of warmth, humidity, and thunderstorms expected this weekend into early next week.
Area forecast discussion, Jul 16, 10:32 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1132 AM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Scattered to numerous thunderstorms are expected this
  afternoon into the early evening. There is a level 2/5 severe
  weather risk for most of the area with damaging winds as the
  primary severe weather hazard.

- Hot and humid conditions are expected today with peak heat
  indices of around 100 degrees.

- MUCH cooler and less humid Thursday with gusty northerly winds
  and dangerous swimming conditions at Lake Michigan beaches.

- Periods of warmth, humidity, and thunderstorms expected this
  weekend into early next week.

&&

.MESOSCALE...
Issued at 1131 AM CDT Wed Jul 16 2025

A morning surface analysis revealed a compact MCV/low pressure
system centered in northeastern Iowa. A surface warm front
extends east-northeastward over north-central Wisconsin and
Lower Michigan, and a cold front extends southwestward through
eastern Iowa toward northwestern Kansas. A subtle pre-frontal
trough is present near the Mississippi River, as evident by a
modest southwesterly wind shift, agitated mid-level cumulus
clouds, and even a few early storms. The airmass in the warm
sector is already unstable with surface dew points in the low to
mid 70s, temperatures in the low to mid 80s, and modest mid-
level lapse rates of 6.5 to 7 K/km already contributing to
MUCAPE of 3000 to locally 4000 J/kg. In all, the stage is set
for an active afternoon across our region.

As the MCV moves eastward across southern Wisconsin this
afternoon, the expectation is for thunderstorms to
intensify/increase in coverage along the pre-frontal trough
and/or develop along the cold front further to the west.
Coverage of storms may initially be highest in southwestern
Wisconsin closer to the core of the MCV, though still expect a
healthy coverage of scattered storms will still develop south
of the state line where the moisture-driven instability will be
greatest. (Will note that CAM guidance appears to be too
aggressive in mixing down dew points this afternoon, so suspect
coverage of storms may be higher than depicted in model
guidance). A strong belt of 45-55kt flow along the southern
periphery of the MCV (as confirmed by the DMX and incoming DVN
VWP) oriented semi- oblique to the incoming cold front will
support an initial storm mode of semi-discrete supercells across
northern IL. However, any area with a locally higher coverage
of storms will be prone to promoting localized upscale growth
through amalgamation of cold pools.

With DCAPE >1000 J/kg, the primary severe weather threat this
afternoon should be damaging winds of 65 to 75 mph particularly
where any localized upscale growth occurs. Even with very high
freezing levels (~16kft per the 12Z DVN RAOB), do think there is
a threat for 1 to 1.5" diameter hail with the most intense
supercells this afternoon, owing to associated added
perturbation pressure gradient accelerations to updrafts.
Finally, cannot fully discount a threat for a tornado or two
given the proximity of the MCV, supercell or localized QLCS
storm mode, and relatively low LCLs. Though, with the
aforementioned high DCAPE environment, suspect most storms
should be outflow dominant this afternoon.

The main time window for severe weather still looks to be from
about 1 PM to 8 PM from west to east, give or take an hour.

Borchardt

&&

.DISCUSSION...
Issued at 343 AM CDT Wed Jul 16 2025

Through Tonight:

Today's main focus is on the likelihood of thunderstorms this
afternoon into this evening as a convectively-augmented
shortwave trough/MCV tracks through the region. At press time,
this feature was located in western Iowa and was powering an
expansive thunderstorm complex extending from central Iowa
southwestward through northeastern Kansas. The expectation is
for this thunderstorm complex to continue gradually losing steam
with time through the remainder of the night while exhausting
an outflow boundary, though (perhaps unsurprisingly in this
moist, unstable mid-summer air mass) it appears that this
complex will persist longer than what CAM guidance is showing,
which does throw some additional uncertainty into the forecast
for today.

Assuming that this complex does eventually largely die off
prior to reaching northern Illinois, additional thunderstorms
are likely to redevelop near the Mississippi River during the
late morning/early afternoon either along the complex's remnant
outflow boundary or a cold front lagging slightly behind this
outflow boundary. The greatest coverage of thunderstorms is
expected to be found close to the center of the MCV, which CAM
guidance unanimously depicts tracking through southern/central
Wisconsin. Between the MCV/shortwave and convergence along
surface boundaries, there should still be enough forcing to
support at scattered thunderstorms in our forecast area, and
most of the 00Z CAM suite actually depicts a broken or solid
line of thunderstorms marching across our CWA later today. The
orientation of the surface boundaries and the influence of any
morning convection/cloud debris will likely play key roles in
just how widespread convection ultimately ends up being this
afternoon.

While mid-level lapse rates will be lackluster, progged
thermodynamic profiles support a threat for damaging winds from
water-loaded downbursts with the strongest thunderstorms that
develop today. That would especially be the case within any
bowing segments that materialize. While damaging winds by and
large appear to be the primary severe weather hazard today,
deep-layer shear profiles closer to the core of the MCV may be
favorable enough to support at least transient supercellular
structures, which could carry a slightly greater threat to
produce isolated large hail or weak tornadoes in an environment
that is otherwise not overly favorable for either of those
hazards. A lower-end threat for brief, weak QLCS tornadoes also
could not be completely discounted with any northeastward-surging
bowing segments that develop north of I-88 given the expected
presence of 25-30 kts of 0-3 km shear there.

It appears that convection on the MCV's southern flank should
be progressive enough to preclude an appreciable flash flooding
threat from materializing this afternoon and evening, though it
should still be said that precipitable water values pushing 2"
and 12000-15000 ft warm cloud layer depths will support very
efficient rainfall rates, so couldn't completely rule out some
hydrologic concerns materializing in some of our usual trouble
spots even if there isn't much in terms of training convection.
One area to watch for a potentially higher threat for flash
flooding would be our far southern CWA tonight as the outflow-
augmented front may stall out there as it takes on a more zonal
orientation. A strengthening low-level jet overriding this
boundary could foster the development of training convection
just north of this boundary, though this is not a sure thing
yet, and if this does occur, it's possible that this ends up
occurring south of our CWA.

Lastly, it will be hot and humid prior to the arrival of the
thunderstorms later today. Assuming that storms don't arrive
earlier than expected, high temperatures are forecasted to
reach the upper 80s to low-mid 90s this afternoon, which, when
combined with low-mid 70s dew points, would result in peak heat
indices near 100F.

Ogorek

Thursday through Tuesday:

Fairly strong high pressure (~1020mb) for mid-summer combined
with push from earlier convection should send the composite
outflow boundary/cold front south of our area Thursday. In the
wake of the front, look for much cooler and less humid air to
filter into the region. Morning stratus should break up into a
SCT V BKN stratocumulus deck during the afternoon, with this
cloud likely aiding in keeping temps cooler. Thursday afternoon
temps could be around 20F in the Chicago area with readings in
the low to mid 70s with a brisk wind off the lake. That brisk
wind off the lake will also help build up larger waves and lead
to hazardous swim conditions at unprotected Lake Michigan
beaches Thursday into Thursday night.

Friday will be warmer, but with still comfortable humidity
levels. Boundary that will have pushed south of our area
Thursday should stall near the Ohio River before heading back
north as a warm front Friday night into Saturday. There's been a
pretty consistent signal in bringing a convectively enhanced
shortwave across the region later Friday night into Saturday.
Still several days out, so exact timing of this feature and
where exactly it tracks may need to be refined in coming days,
but the general idea of an MCS moving across the mid-Mississippi
Valley in this time frame, possibly affecting portions or all
of our area, continues.

Medium range guidance has trended toward slightly more
amplified northern stream troughing over the Great Lakes into
New England later in the weekend. This would allow for a
transient sfc high to move across the Great Lakes Sat night into
Sunday. This, combined with the prior MCS, could push the
effective boundary and rain/storm chances south of our area.
Confidence is too low to reduce or remove NBM POPs for Sunday,
but there is an increasingly plausible scenario where the
second half of the weekend could end up dry and a bit cooler
and less humid.

Looking ahead to the first half of next week, there continues to
be a consistent signal in medium range guidance that a strong
upper level ridge and associated dome of heat will build over
the central and eastern portions of the nation. In this time
frame, we'd expect that the front that pushes southward some
Sunday will lift back north bringing the potential zone of MCS
activity with it back into our area for a time early next week.

By the middle of the week, the upper ridge is progged to become
anomalously strong and centered over the lower and middle
Mississippi Valley. Assuming MCS activity doesn't significantly
impede the northward movement of the boundary, our area could
get into a bout of some potentially dangerous heat during the
middle and end of next week. Operational runs of the GFS and
ECMWF both are explicitly forecasting 80F+ dewpoints
accompanying the heat, which given we'll be in the heart of
evapotranspiration season, may not be unreasonable. Still plenty
of uncertainty regarding if convection can temporarily impede
the northward building heat, but concern is growing that
potentially dangerous heat wave could develop next week in or
near our area.

- Izzi

&&

.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 718 AM CDT Wed Jul 16 2025

Key Messages:

- Thunderstorms expected this afternoon into the early evening.

- MVFR ceilings possible tonight into tomorrow morning.

Scattered to numerous thunderstorms are expected to spread into
the area from the west this afternoon. The precise timing of
thunderstorms affecting our TAF sites still remains an item of
somewhat low confidence, though the 3-4 hour long TEMPO groups
for TSRA continue to give a good ballpark estimate for when
storms are most likely to occur. Will need to keep a close eye
on the storms in eastern Iowa as, if they persist, then the onset
time of any showers or lightning may be several hours earlier
than presently advertised in the TAFs. The low-level jet that's
driving the Iowa convection is expected to continue weakening,
and the overall trends on both radar and satellite with those
storms have been down, so it appears more likely than not that
these storms should dissipate prior to reaching any of our TAF
sites, but confidence in that outcome is not overly high. Any
storms that do affect our affect the terminals today would be
capable producing strong winds and torrential rainfall that
could reduce visibilities to IFR levels or lower.

After storms clear the area and a westerly wind shift occurs
either with the storms or with an incoming cold front, MVFR
ceilings are likely to move into the area tonight and persist in
some capacity into tomorrow morning. A period of IFR ceilings
isn't out of the question either, but didn't have high enough
confidence in this possible outcome to advertise it in the TAFs.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
     ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
     INZ010-INZ011.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 16, 10:37 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1137 AM CDT Wed Jul 16 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1137 AM CDT Wed Jul 16 2025 /1237 PM EDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...60 to 75 mph.
     Level 1 of 5 Damaging Hail Risk...1 to 1.5 inches in diameter.
     Level 1 of 5 Tornado Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered strong to severe storms will develop across the area
this afternoon. The greatest threats with the storms will be
damaging winds and hail. A tornado or flash flooding cannot be
ruled out.

Peak heat indices this afternoon could reach 100 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Beaches.
Friday night through Monday...
  Limited to Elevated Flooding Risk.
  Limited to Elevated Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

High waves will cause dangerous swimming conditions at Lake
Michigan beaches Thursday through early Friday morning.

There will be periodic bouts of showers and thunderstorms
Friday night through Monday. Any storm during this period may be
severe with damaging winds and flash flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 35 to 45 mph.

LMZ740>745-171645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1137 AM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday through Tuesday...
  Limited to Elevated Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

The radar

The Chicago radar (KLOT), 15 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Will

When
July 16, 10:54 AM CST
Where
Will County, 1.7 mi SW of New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.490, -87.989

Photos showed a few tree limbs blown down near Cherry Wood Lane and Cimarron Drive and also near Andrea Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273843.